Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 12, 2013, 7:20 AM CDT for Culberson County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2013, 7:20 AM CDT (12:20 UTC)
- Expired
- Sep 12, 2013, 1:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Culberson County, TX
The radar
The El Paso radar (KEPZ), 201 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
404 WGUS54 KMAF 121220 FFWMAF TXC109-121815- /O.NEW.KMAF.FF.W.0031.130912T1220Z-130912T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 720 AM CDT THU SEP 12 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS... * UNTIL 115 PM CDT THURSDAY/1215 PM MDT/ * AT 612 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED FLASH FLOODING FROM THUNDERSTORMS MOVING NORTH THROUGH CULBERSON COUNTY. OVER 9 INCHES OF RAIN HAS FALLEN IN SOME PORTIONS OF GUADALUPE MOUNTAINS NATIONAL PARK DURING THE PAST 24 HOURS. LAW ENFORCEMENT OFFICIALS HAVE ALREADY REPORTED MUD AND ROCK SLIDES ON PORTIONS OF U.S. HIGHWAY 62/180. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE MOUNTAINS NATIONAL PARK AND PINE SPRINGS. THIS INCLUDES THE LOW WATER CROSSINGS AT... FM 1108 CROSSING DELAWARE RIVER... PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... DELAWARE RIVER...NICKEL CREEK...WILD HORSE DRAW...SALT CREEK... COTTONWOOD CREEK...CHINA DRAW...OWL DRAW AND HAY HOLLOW. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF TRANSPORTATION AT 1 800 452 9292...OR VISIT HTTP://WWW.DOT.STATE.TX.US. && LAT...LON 3200 10492 3199 10404 3146 10409 3142 10492 $$
1 follow-up statement
207 WGUS74 KMAF 121428 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 928 AM CDT THU SEP 12 2013 TXC109-121815- /O.CON.KMAF.FF.W.0031.000000T0000Z-130912T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CULBERSON- 928 AM CDT THU SEP 12 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT/1215 PM MDT/ FOR NORTHERN CULBERSON COUNTY... AT 917 AM CDT...GUADALUPE MOUNTAINS NATIONAL PARK RANGERS REPORTED FLASH FLOODING CONTINUING OVER THE WARNED AREA. PARK RANGERS HAVE CLOSED ROADS IN THE PARK TO DOG CANYON...MCKITTRICK CANYON...WILLIAMS RANCH...AND THE SAND DUNES. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GUADALUPE MOUNTAINS NATIONAL PARK AND PINE SPRINGS. THIS INCLUDES THE LOW WATER CROSSINGS AT... FM 1108 CROSSING DELAWARE RIVER... PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO... DELAWARE RIVER...NICKEL CREEK...WILD HORSE DRAW...SALT CREEK... COTTONWOOD CREEK...CHINA DRAW...OWL DRAW AND HAY HOLLOW. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF TRANSPORTATION AT 1 800 452 9292...OR VISIT HTTP://WWW.DOT.STATE.TX.US. && LAT...LON 3200 10492 3199 10404 3146 10409 3142 10492 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:29 AM CDT, 51 minutes earlier.
Area forecast discussion, Sep 12, 6:29 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 AM CDT Thu Sep 12 2013 .DISCUSSION... See aviation discussion below. && .AVIATION... Moderate to heavy rain has caused MVFR CIGs to form at CNM this morning. This cloud deck will rise after a few hours and become VFR later this morning. Other MVFR CIGs have develop southeast of MAF, but should not make it to MAF or any other TAF sites which will remain VFR. Hennig && .PREV DISCUSSION... /ISSUED 419 AM CDT Thu Sep 12 2013/ DISCUSSION... Heavy rain and flooding continued this morning across the Guadalupe Mountains and most of Eddy County. Upper level difluence and numerous S/W's along with an axis of moisture streaming in from the Pacific have all led to several inches of rain over the past two days. This moist axis will slowly shift west today as the mid- level ridge that has given us a break from the heat moves back over the Southern Plains. Will retain higher PoPs out west and keep most other areas dry. Flood products will continue to be issued throughout the day for parts of Eddy County as water makes its way through the streams and arroyos toward the Pecos River. With the drier air comes warmer temperatures which should rebound back to normal values over the next several days. The only exception will be the parts of southeast New Mexico which received the most rain so will go a few degrees below guidance for these locations. A weak backdoor cold front will slide south entering northern parts of the Permian Basin late Friday. Moisture convergence during during peak heating should lead to a few showers and thunderstorms along the front. This front will stall across the area Saturday and become a focus for more scattered convection. Beyond this weekend, the upper ridge will break down, possibly allowing abundant moisture to once again spread across the area. This type of pattern would suggest better rain chances, but will continue with slight chance PoPs in the extended for now as we await better model consistency. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
Hazardous weather outlook, Sep 12, 5:41 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 AM CDT THU SEP 12 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 541 AM CDT THU SEP 12 2013 /441 AM MDT THU SEP 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT MODERATE TO HEAVY RAIN WILL CONTINUE IN EDDY AND NORTHERN CULBERSON COUNTIES THIS MORNING. URBAN FLOODING WILL BE POSSIBLE IN CARLSBAD AND ARTESIA...AND LOW WATER CROSSINGS AT STREAMS AND ARROYOS WILL BE FLOODED IN WESTERN PORTIONS OF EDDY COUNTY THIS MORNING. CONDITIONS SHOULD IMPROVE THIS AFTERNOON AS THE RAIN DIMINISHES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY ABREAST TO THE LATEST FORECAST. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 1:13 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Sep 12, 3:21 PM CDT | Areal Flood Advisory | MAF | Culberson | 6 hr |
| Sep 12, 3:33 PM CDT | Areal Flood Warning | MAF | Culberson | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.